How should I take metformin?
Take exactly as prescribed by your doctor. Do not take in larger or smaller amounts or for longer than recommended. Follow the directions on your prescription label. Your doctor may occasionally change your dose to make sure you get the best results.
Take metformin with a meal, unless your doctor tells you otherwise. Some forms of metformin are taken only once daily with the evening meal. Follow your doctor's instructions.
Metformin is only part of a complete program of treatment that also includes diet, exercise, and weight control. It is important to use this medicine regularly to get the most benefit. Get your prescription refilled before you run out of medicine completely.
Do not crush, chew, or break an extended-release tablet (Glucophage XR). Swallow the pill whole. Breaking the pill may cause too much of the drug to be released at one time.
Your blood sugar will need to be checked often, and you may need other blood tests at your doctor's office. Visit your doctor regularly.
Check your blood sugar carefully during a time of stress or illness, if you travel, exercise more than usual, drink alcohol, or skip meals. These things can affect your glucose levels and your dose needs may also change.
Your doctor may want you to stop taking metformin for a short time if you become ill, have a fever or infection, or if you have surgery or a medical emergency.
Ask your doctor how to adjust your metformin dose if needed. Do not change your medication dose or schedule without your doctor's advice.
Your doctor may have you take extra vitamin B12 while you are taking metformin. Take only the amount of vitamin B12 that your doctor has prescribed.
Store at room temperature away from moisture, heat, and light.
What happens if I miss a dose?
Take the missed dose as soon as you remember (be sure to take the medicine with food). Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.
What happens if I overdose?
Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.
An overdose of metformin may cause lactic acidosis. Get emergency medical help if you have any of these symptoms of lactic acidosis: weakness, increasing sleepiness, slow heart rate, cold feeling, muscle pain, shortness of breath, stomach pain, feeling light-headed, and fainting.